How bad is prednisolone?
Just wondering why does majority of the rheumatologist are trying their best to cut down on pred and trying to replace it with another type of drug for lupus patients? Is pred really that bad for the body? Because it seems like those drugs that are trying to 'replace' pred has really severe side effects as well. =S
The Following User Says Thank You to lupiebro For This Useful Post:
I just answered on your other thread. I've never taken prednisone, but I can't because it can cause Avascular Necrosis. Since I managed to get AVN without taking steroids, I can never take them, for fear that the AVN would be much worse.
I'm sure that others will be able to tell you about it causing weight gain, etc. I know that my daughter was often prescribed it to get her asthma under control. Now I worry whether she will someday have the joint problems that I've had.
It is a quick, sure way to bring down inflammation, and that is why the docs use it. They seem to want to avoid those side effects by only using it when necessary. All meds have side effects, and we are all different, so we have to work with the docs to decide which side effects we can live with, and which we really don't want to risk. I don't want to risk more knee surgery, so I avoid steroids. I'm allergic to opioids, so I can't take those.
MTX works well, but it can affect the liver, so frequent blood tests for liver function are recommended. My rheumy in Texas insisted on a test every 4-6 weeks. My rheumy here in CA only wants to see me twice a year, and only requests blood tests once a year. I don't trust her, so I'm staying off of the MTX until I move back to Texas.
I've been taking Plaquenil for nearly three years now, and it works very well for me. It can have an effect on the retinas of the eyes (usually at much higher doses than we take, though). To be safe, I see my ophthalmologist twice a year, and he does a thorough exam of the retinas once a year.
I'm the most comfortable with this drug and this routine, so that's what I'm sticking with.
Your sis has her own set of symptoms and her own needs. Hopefully, she has a good rheumy who will work with her to try a few meds until she finds what works best for her with the fewest side effects.
The Following User Says Thank You to magistramarla For This Useful Post:
When I was put on steroids my doctor said "Steroids will make you feel good straight to the grave". Harsh but true. We need them to control inflammation when in a flare but they are very dangerous for long term use. I have had to be on them way too long and my body is showing the signs. Not only do you have to deal with weight gain, mood swings and Cushings Syndrom, there are many affects on us physically that we don't see. Weakening of the bones, loss of adrenal gland function, diabetes and high blood pressure just to name a few. I have added a link at the bottom with information about the long term effects of steroids.
Don't get me wrong, they are needed to control our disease at times. When we are on high doses of steroids for a long time sometimes the doctors will try and use MTX along with steroids as a way to lower the dose of the steroids without making the flare worse. If your sister has a good doctor, one that understands Lupus, I suggest taking his advice as to the meds. Inform yourself always but remember there is more to managing this disease than can be figured out in just a few weeks.
Steroid Side Effect Information
Success is not final, failure is not fatal: it is the courage to continue that counts.
The Following 2 Users Say Thank You to tgal For This Useful Post:
charli572007 (03-10-2012), steve.b (03-08-2012)
Tags for this Thread